Celexa May Cause Problem To Hearth Rhytm. The U.S. Food & Drug Administration (FDA) has warned that Celexa should not be taken at doses higher than 40 mg/day. According to a Drug Safety Communication issued by the agency yesterday, high doses of ‘Celexa’ may cause unsafe changes to the electrical activity of the heart, a condition known as “prolongation of the QT interval.”
This can lead to an abnormal heart rhythm (including Torsade de Pointes), which can be fatal.
Previously, the Celexa label stated that certain patients may require a dose of 60 mg per day. However, the FDA has now mandated that the label for ‘Celexa’ and its generic equivalents be revised to state that it not be used at doses higher than 40 mg/day. The revised label will also include information about the potential for QT interval prolongation and Torsade de Pointe
The FDA also noted that studies have not shown a benefit in the treatment of depression at Celexa doses higher than 40 mg per day.
PATIENTS AT PARTICULAR RISK FOR DEVELOPING PROLONGATION OF THE QT INTERVAL
Patients at particular risk for developing prolongation of the QT interval include those with underlying heart conditions and those who are predisposed to low levels of potassium (hypokalemia) and magnesium (hypomagnesemia) in the blood, the FDA said.
Hypokalemia and hypomagnesemia should be corrected before administering ‘Celexa’, and that electrolytes should be monitored as clinically indicated.
Healthcare professionals have been advised to consider more frequent electrocardiogram (ECG) monitoring in ‘Celexa’ patients with congestive heart failure, bradyarrhythmias, or patients taking other medications that prolong the QT interval.
In addition, Celexa should not be used in patients with congenital long QT syndrome.
Patients taking Celexa in doses greater than 40 mg/day should speak to their doctors about changing their dose. Patients should not stop taking ‘Celexa’ or change their dose without talking to their doctor first, as this can lead to serious side effects.
Celexa patients should seek immediate medical attention if they experience an irregular heartbeat, shortness of breath, dizziness, or fainting while taking ‘Celexa’.